I am 62 years old. I am on Sertraline and Levothyroxine. My concern is about my tongue, when I get up in the morning it is white and dry. I will wake up at night because of my tongue dryness. I do not have this issue during the day. I believe this is referred as fuzzy tongue. It has been a bother for about two weeks. Please help.
Welcome to icliniq.com.
The issue of dry mouth is due to the medication Sertraline (antidepressant medication used in depession, panic attack, post-traumatic stress disorder, improves sleep and anxiety) has a side-effect of dry mouth too.
When we wake up in the morning, every one of us has a white tongue because when we sleep saliva action is much less than normal and the food debris do-not gets wash away and stays on the tongue, leading to a dry tongue and whitish appearance.
You do not have a fuzzy tongue. Kindly do not worry. Drinking water whenever possible and tongue scrapping after brushing is recommended.Since the Sertraline medication also adds to the dryness (side effects) only line of management is to keep yourself hydrated.
1)Drinking water before going to bed.
2) Keep a bottle of water beside the bed if you need any.
3) Tongue scrapping habits whenever you brush.
4) Betadine mouthwash (gargle in lukewarm water two or three times a day) as dry mouth can cause caries.
5) Tablet Zincovit (multivitamin) one tablet OD for 15 days.
Hydrating yourself is the best way possible. Dry mouth is an issue with every antidepressant drug. It will not improve if you get the drug replaced by your physician. As you have no discomfort during the day, that is a benefit but you have to manage the dryness at night having little amounts of water.
So do not worry it is not at all anything serious issue to be worried about. You are fine.
I hope this helps.
Sertraline medication has a general side-effect of dry mouth.Treatment plan:
Keep yourself hydrated. Some artificial salivation products can also be applied before bed time to prevent dryness such as Oasis moisturizing mouth spray, and Salivasure. Some mouthwash are also designed to deal with dry mouth such as Biotene dry mouth oral rinse, ACT total care dry mouth mouthwash. They can also help.
Thank you doctor,
The other issue I noticed but forgot to mention is my tongue has a burning sensation. I clearly should have said something about this. I just want to make sure that this is all part of the same issue.
Welcome back to icliniq.com.
That is related to food deposition over the tongue as we do not clean it in an everyday basis after tooth brushing, fungal actions take place. It is known as Candidiasis. Candidiasis can cause a burning sensation.
Another cause of burning sensation is due to dry mouth. Using the artificial salivation will not let the tongue to get dry and upon rubbing or moving the tongue it wont feel like burning sensation.
1) You will need to use a tongue scraper to gently clean your tongue whenever you brush.
2) Use Candid Mouth paint (Clotrimazole mouth paint) over the tongue twice or thrice a day when you are not eating anything. Rinse it later. It will help remove all the burning sensation.
3) Use artificial salivation over the counter products such as Oasis moisturizing mouth spray, and Salivasure. Some mouthwashes are also designed to deal with dry mouth such as Biotene dry mouth oral rinse, ACT total care dry mouth mouthwash.
If you just follow these advises, you will easily remove any burning sensation of your tongue along with the dry mouth issue.
Follow up after 10 days.
Thank you doctor,
We did not discuss this, but I wear dentures, and I constantly sleep with them in. I do take them out every day to clean. I was looking as best I could around in my mouth and noticed that my top back only gums look white. Could that be the yeast infection? Should I follow the same instructions that you gave me?
Welcome back to icliniq.com.
Yes, it is a sort of fungal infection as I have mentioned earlier. Denture stomatitis is also a fungal infection, a type of candidiasis. You should follow the same instruction but the denture should be taken off every day before bedtime. You need to take off the dentures before bedtime, place it in a bowl containing water. Brush the denture properly to keep it clean. Denture cleaning tablets are also available in the market.
For the fungal infection (yeast) known as candidiasis you need to follow these steps-:
1. Kindly do not wear the denture for a few days to heal the fungal condition.
2. Use Clotrimazole mouth paint available in drug stores. Apply over the whitish areas including the tongue. If you need to eat anything kindly rinse properly.
3. Do tongue scrapping regularly as an oral care routine after brushing. Get a tongue scraper.
4. Use artificial saliva over the counter products such as Oasis moisturizing mouth spray, Salivasure. Some mouthwashes are also designed to deal with dry mouth such as Biotene dry mouth oral rinse, ACT total care dry mouth mouthwash.
5. Keep yourself hydrated. Do not worry of any kind, it is not your fault. Your dentist must have informed you how to use a Denture.
6. Use Betadine mouthwash gargle in lukewarm water two or three times a day. (Povidone iodine 2%).
Following these will also eliminate any burning sensation, dry mouth issue, and candidal infection.
Fungal infection known as candidiasis.
Was this answer helpful?|
For the last 10 days or so, I am feeling a scratch or burning like sensation behind the uvula ... I am quite worried, especially on the burning Read fullAfter performing receptive fellatio on a guy I have white tongue. What is it?
.. is there. But, it is usually the late manifestation of human immunodeficiency virus (HIV). Since, all your tests are negative, consider yourself as negative unless proved otherwise. All other things can also happen without HIV. Go for HIV test on... Read fullOral Candidiasis - Clinical Presentation, Causes, Treatment, and Prevention
.. infection known as oral candidiasis. It is the most common opportunistic infection of the oral cavity .. ... Read full
Query: Hi doctor, I have recurrent candidiasis. It appears every month. I have used all the medicines. Kindly assist me. Read Full »
Query: Hi doctor, About 3 weeks ago, I was prescribed Retin-A 0.5% and Acticlate for an unusual breakout on my forehead by my dermatologist. The anaesthetician who also took a look at my face recommended Glytone PA chemical peel to help treat some discoloration that the acne had caused. I went in to see he... Read Full »
Query: Hello doctor, My friend has white tongue since 20 days, used probiotics from 10 days but problem did not solve. But no sore throat and no discomfort while eating anything. He feels lymph nodes near right side of neck, back side of ear and near arm ankle from last one week. Got some pimples on his f... Read Full »
Ask your health query to a doctor online?Ask a Dentist Now